Help Needed: Developed Lung Issues After Allergic Reaction

Posted by kevin030894 @kevin030894, Aug 16 2:12am

2 months ago i had a severe allergic reaction from eating clams which i didn't know i was allergic to. I had intense palpitations and breathing difficulty but i didn't have rashes. The doctor gave me Corticort, Probiotic pills and Refluxid. My palpitations continued for i think 1 week and 3 days then it went away but my breathing problem stayed. After that, I had a chest xray test done and I visited a Pulmonologist 3 weeks after and he said my xray looksbfine and clear. So, its probably asthma which was potentially triggered by the allergic reaction i had so he gave me a Corticosteroid Inhaler. I used the inhaler for 2 weeks but I am still having difficulty breathing. I was worried so I had an ECG test and complete lipid profile done and i visited another doctor(internal medicine) and i told him about everything so far and he said that it's not Asthma because i don't have the history for it and none in my family has Asthma. He also explained that my ECG reading is normal and my bad cholesterol and sugar level and uric acid and all the other results are normal. He explained that i am having breathing issues especially when I talk a lot because my airways are inflammed due to the allergic reaction i had with the clams and air cannot flow through my lungs regularly anymore. He gave me a prescription for bronchodilators(Doxofylline Dilatair) for 2 weeks. There has been progress to be honest but i still run out of breath when i talk a lot(but a bit better than before). Now, i noticed im feeling tight/a bit heavy on my chest all the time and i am producing thick white phlegm but i don't have a cough. Although my nose feels stuffy and the areas around my eyes and head are tender. Tests here can be pretty pricey so I dont know howelse can i explain my issue right now. I hope someone can help me please 😢

Interested in more discussions like this? Go to the Lung Health group.

Hello Kevin,
Welcome to Mayo Connect, where we are a community of people living with a variety of conditions who try to share our experiences and help one another along the way.

I can't say for sure what is going on in your body, but I can tell you that a serious allergic reaction can certainly cause symptoms that hang on. I'm sure the palpitations were frightening, but now you have ruled out heart issues, so you can relax on that matter.
I am glad the inhaler has helped, you might want to finish the 2 weeks, then wait a week & see if you continue to improve. If not, there are some other medications that may be more helpful to your shortness of breath & heavy feeling – without further testing your doctor can probably switch you to one of them. Maybe just a phone call to the doctor can get this done.
As for the airway issues, I am thinking that perhaps some of your symptoms, such as head tenderness and increased phlegm (mucus), are from the medication and will go away when you finish it.
How are your feeling now?
Sue

REPLY

I suggest revisiting the asthma diagnosis. Thick white mucus is a staple asthma symptom (even without cough) and though adult onset asthma often has a genetic component (like mine), that is not always the case. If your pulmonologist didn’t do a complete lung function test, I’d ask for it. Also, a CT scan of you chest may be in order, to rule out other issues. Lastly, it can take your lungs a LONG time to recover from a significant event … you may need to be more patient. It can also take longer than two weeks to realize the full benefit of an inhaled steroid.

REPLY
@otter2154

I suggest revisiting the asthma diagnosis. Thick white mucus is a staple asthma symptom (even without cough) and though adult onset asthma often has a genetic component (like mine), that is not always the case. If your pulmonologist didn’t do a complete lung function test, I’d ask for it. Also, a CT scan of you chest may be in order, to rule out other issues. Lastly, it can take your lungs a LONG time to recover from a significant event … you may need to be more patient. It can also take longer than two weeks to realize the full benefit of an inhaled steroid.

Jump to this post

Agree with above.

Usually after allergic reaction, there are oral steroids for 10 days. Inhaled steroids take longer, need min 2 weeks, so please continue past 2 weeks especially if you have month worth inhaler.

Please ask pulm md for lung function and/or methacoline challenge test – has high specificity for asthma dx.

You should ask for albuterol for chest tightness
Good luck !

REPLY
Please sign in or register to post a reply.
  Request Appointment